Discussions By Condition: Gastrointestinal conditions

Giardiasis?

Posted In: Gastrointestinal conditions 6 Replies
  • Posted By: Anonymous
  • April 5, 2009
  • 01:32 PM

Starting on friday the 20th I started getting watery diarrhea- and I had to go a lot, a few times a day. Usually, after I eat, it comes pretty quickly (I have IBS as well, but this is new). I feel a little nauseous, and have less of an appetite. I also constantly have the feeling like I have to pass gas, but I know I'll squirt if I try, and it happened once (thankfully at home). I've been going so much my rectum is sore- it has slowed down in the past couple days and the nausea has gone away. I'm seeing a doctor on Tuesday about it, and I was wondering what the likelihood was that this is giardiasis. I've read how you caught it- I have no idea how, but it's not impossible that I would have it.

Reply Flag this Discussion

6 Replies:

  • Starting on friday the 20th I started getting watery diarrhea- and I had to go a lot, a few times a day. Usually, after I eat, it comes pretty quickly (I have IBS as well, but this is new). I feel a little nauseous, and have less of an appetite. I also constantly have the feeling like I have to pass gas, but I know I'll squirt if I try, and it happened once (thankfully at home). I've been going so much my rectum is sore- it has slowed down in the past couple days and the nausea has gone away. I'm seeing a doctor on Tuesday about it, and I was wondering what the likelihood was that this is giardiasis. I've read how you caught it- I have no idea how, but it's not impossible that I would have it. You need a full stool exam done, and specifically need to get checked for clostridium difficile infection. This can cause severe diarrhea as you describe. Giardia is also a possibility. A stool exam done over a several day period would be the most helpful. Make sure you have this done. Clostridium difficile is becoming an increasingly common problem. What meds are you taking for your IBS? Have you taken a course of antibiotics in the past six to eight months? DOM
    acuann 3080 Replies Flag this Response
  • You need a full stool exam done, and specifically need to get checked for clostridium difficile infection. This can cause severe diarrhea as you describe. Giardia is also a possibility. A stool exam done over a several day period would be the most helpful. Make sure you have this done. Clostridium difficile is becoming an increasingly common problem. What meds are you taking for your IBS? Have you taken a course of antibiotics in the past six to eight months? DOMI was never prescribed medication for my IBS, just give instructions on how to watch my diet and ease my symptoms.I did take an antibiotic a few months ago because I had a lump on my neck- it was a swollen gland that the doctor thought was caused by acid reflux. I was only given three pills to take, though.
    Anonymous 42789 Replies Flag this Response
  • I was never prescribed medication for my IBS, just give instructions on how to watch my diet and ease my symptoms. I did take an antibiotic a few months ago because I had a lump on my neck- it was a swollen gland that the doctor thought was caused by acid reflux. I was only given three pills to take, though. What were the pills called?DOM
    acuann 3080 Replies Flag this Response
  • What were the pills called?DOM azithromycin.
    Anonymous 42789 Replies Flag this Response
  • azithromycin. Yes, this antibiotic can cause pseudomembranous colitis, caused by clostridium difficile infection. It should definitely be ruled out. C. Diff is hard to get rid of, but if you find out you have it (hopefully you won't), please look for the following probiotic which will directly treat this infection. It is called sacchromyces boullardii and can be found at a good healthfood store or online at www.vitacost.com. Florastar is one product that is well rated. Jarrow is another brand. Best wishesDOM
    acuann 3080 Replies Flag this Response
  • Yes, this antibiotic can cause pseudomembranous colitis, caused by clostridium difficile infection. It should definitely be ruled out. C. Diff is hard to get rid of, but if you find out you have it (hopefully you won't), please look for the following probiotic which will directly treat this infection. It is called sacchromyces boullardii and can be found at a good healthfood store or online at www.vitacost.com. Florastar is one product that is well rated. Jarrow is another brand. Best wishesDOMI go to the doctor tomorrow, but an interesting development- I realized that I might need to "produce" for a test, so today and yesterday I've been eating a lot- and I'm constipated, and the nausea is gone. I feel almost normal now. I'll still go, though.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.